Created Apr 2011 (Herbal Highs)
Reviewed Dec 2019
We have a patient who presented with poisoning/toxic effect from synthetics/synthetic cannabis.
Clinical notes indicate that Emergency Department as well as Mental Health services have seen and treated a number of users of synthetic drugs.
Please advise the appropriate codes to assign for poisoning/toxic effect of synthetics/synthetic cannabis and how synthetic drugs are to be coded for inpatient episodes of care in general.
The Institute of Environmental Science and Research (ESR) and the Ministry’s National Drug Policy Team have advised that T43.8 Other psychotropic drug, NEC is the most appropriate code to assign for synthetic drugs.
For cases of poisoning due to synthetic cannabis assign diagnosis code T43.8 Other psychotropic drug, NEC and add free text to capture condition for example, ‘Poisoning from synthetic cannabis’ with the appropriate external cause codes. Synthetic drug products may be known by various names.
Psychotropic drug NEC
- specified NEC..........T43.8 - X41 - X61 - Y11
For cases where the documentation is acute intoxication, harmful use etc the diagnosis code to assign is F19 Mental and behavioural disorders due to multiple drug use and use of other psychoactive substances and add free text to capture the condition and include the wording ‘synthetic' with the specified synthetic drug name if documented.
Background Synthetic Cannabinoids
Synthetic cannabis is smokeable plant material that has been adulterated with one or more chemical compounds that are referred to as synthetic cannabinoids. The synthetic cannabinoids are added to the dried plant material so that it can be smoked in the same way as cannabis. As there currently are no approved products in New Zealand it is illegal to import or sell these synthetic cannabinoids or products that contain them. Synthetic cannabinoid products are known as herbal highs, cannabinoids, synnies, synthetics, and party pills.
ESR – Synthetic Cannabis (PDF, 302 KB)